Heroin Addiction

Heroin Addiction

Heroin, or diamorphine, is an illicit opioid drug synthesized from the opium poppy, a flower indigenous to Asia. As a schedule I narcotic in the U.S., heroin has no approved medical use but is a popular recreational drug due to the euphoric effects it produces.

In recent years heroin use has risen to epidemic proportions, claiming tens of thousands of lives. According to statistics from the Center for Disease Control and Prevention (CDC), heroin-related deaths climbed by 39% from 2012-2013. In addition, deaths as a direct result of a heroin overdose saw a fourfold increase over the 11-year span between 2002-2013.

How Heroin Works

When heroin is ingested, it enters the brain rapidly and binds to opioid receptors on cells located in many areas, especially those responsible for feelings of pleasure and pain.

Moreover, when heroin attaches to opioid receptors, it affects how a person perceives and feels pain, and also causes an increased sense of pleasure and well-being due to the surge of dopamine that is released into the body. This extremely high dopamine level causes the high induced by heroin.

Effects and Side Effects of Heroin

An initial rush is followed by an intense high that can last for several hours. In many cases, a heroin user will be “on the nod” as if experiencing in a warm, drowsy state between wakefulness and sleep.

Besides the rush of euphoria, heroin can produce short-term side effects, such as the following:

  • Dry mouth
  • Flushing of the skin
  • Heavy hands and feet
  • Clouded thinking
  • Impaired judgment

In addition to side effects, warning signs of heroin addiction may include the following:

  • The avoidance of withdrawal symptoms through the repeated use of heroin
  • A lack of control over drug use
  • Revolving life around obtaining and using heroin
  • Lack of interest in activities once enjoyed
  • Avoidance of social situations, family or friends
  • Continuing heroin use despite adverse life consequences

Some psychological warning signs that indicate a heroin addiction include:

  • Appearing anxious, afraid, or paranoid
  • Lacking motivation and appearing to be lethargic or “spaced out”
  • Experiencing sudden bursts of energy or mood instability
  • Exhibiting personality or attitude changes not otherwise explainable

Heroin Overdose

There are many signs that someone may be experiencing a heroin overdose. The most common signs are shallow or stopped breathing. Other signs may include:

  • Tongue discoloration
  • Vomiting
  • Choking or gurgling sounds
  • Constricted pupils
  • Faint or weak pulse
  • Blue or purplish skin, nails or lips
  • Uncontrollable muscle movements
  • Delirious and unresponsive even while awake

Additionally, heroin overdose victims may become unconsciousness or fall into a coma. If you or someone you know is experiencing any of these symptoms after using heroin, please call 911 immediately.

Treatment for Heroin Addiction

Heroin addiction is a life-threatening condition that can and often does result in overdose and death. Fortunately, it can be treated effectively through the use of a comprehensive addiction treatment program. Our center offers both inpatient and outpatient formats that include therapy, counseling, and group support.

We have the tools you need to recover from heroin addiction, regain your life, and enjoy the long-term sobriety, well-being, and happiness you deserve.

 

 

Contact us for help today

Our recovery specialists are standing by 24/7 to help you or your loved one.

Call us at 704-970-4106 or fill out the form below: